MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L34MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L34MM; SCREW, FIXATION, BONE
Catalog Number 657334
Medical Device Problem Codes Material Erosion (1214); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that, during a primary procedure on a left foot, when driving the screw through the hole in the plate following the surgical technique, metal shavings were coming off the threads of the screw.The screw and shavings were removed.Another screw was inserted in the same hole of the plate and was able to be inserted with no metal shavings caused.Surgery was completed successfully with a delay of approximately 45 seconds.No adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by possible inappropriate positioning during screw insertion.The device inspection revealed the following: some metal abrasions are clearly visible only starting just a bit more then from the mid section onwards though.A close up of the front part of the thread shows that some metal swarf had been generated during screw insertion.The metal shaving has broken off and was not returned.These damages indicate that possibly inappropriate positioning during screw insertion (on an angle) has caused these abrasions.The screw head and its locking section are intact.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L34MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8805228
Report Number0008031020-2019-00903
Device Sequence Number18946741
Product Code HWC
UDI-Device Identifier07613327087192
UDI-Public07613327087192
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Catalogue Number657334
Device Lot NumberY56107
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer08/13/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1